Alert archive / Alabama / River Flood Warnings in 2020

River Flood Warning 81, NWS Birmingham, AL

April 11, 2020Greene County, Hale County, Marengo County, Alabama

NWS Birmingham, AL issued this river flood warning at Apr 11, 2020, 10:55 AM CDT for Greene County, Hale County, Marengo County, Alabama. It took effect at Apr 13, 2020, 11:47 PM CDT. It was in force for 14 days.

The area

The counties it named.

The facts

Issued
Apr 11, 2020, 10:55 AM CDT (15:55 UTC)
In effect from
Apr 13, 2020, 11:47 PM CDT
Expired
Apr 27, 2020, 11:52 AM CDT
In force
14 days
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL

The radar

The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Warrior River below Selden Dam (WLDA1).

Action stage
90 ft
Minor stage
90 ft
Moderate stage
102 ft
Major stage
105 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02466030, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Apr 11, 6:52 AM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Apr 11, 6:52 AM CDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
652 AM CDT Sat Apr 11 2020

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0347 AM CDT Sat Apr 11 2020/

Today and Tonight.

Starting off chilly this morning, but will warm up into the upper
60s to mid 70s by the afternoon. We will have an increase in cloud
cover by the afternoon as the next system draws closer, but should
stay rain free.

Expect continued increasing clouds tonight as the storm system
across the Central Plains becomes more organized and deepens. Winds
will become more southerly overnight with speeds up to 10 mph. Mild
temperatures are forecast with lows ranging from upper 40s in the
northeast to the upper 50s southwest. Lows may be earlier than
normal as dewpoints start to increase.

Showers and elevated thunderstorms are expected to develop after
Midnight in association with an impulse aloft arriving from the
southwest. Bulk shear and most unstable CAPE values suggest some of
the storms could be strong. With the elevated nature of the storms
and the swath of cooler surface temperatures, some hail could
result.

16

.LONG TERM...
/Updated at 0347 AM CDT Sat Apr 11 2020/

Sunday.

Impacts:
Severe weather is likely to occur across the Deep South on
Sunday. Tornadoes, large hail, and damaging winds are the primary
threats. Some tornadoes may be strong/long-lived.

Timing:
Multiple waves of storms could occur between 1pm and 2am.

A highly dynamic system is expected to move through the Plains on
Sunday. The warm front is still along the Gulf Coast Sunday morning
and will lift northward as we get into the afternoon hours. Along
and behind the warm front, a very moist/unstable air mass builds in.
Instability increases to 1500-2000+ J/kg with dewpoints in the upper
60s to near 70s. I expect showers and thunderstorms to develop along
the warm front as it lifts northward. This could turn into the
initial wave of severe weather, though most of this is expected
to be elevated making the main threat damaging winds and hail.
However, we could see some of these storms become surface-based
and present a tornado threat given the high shear in place. This
is why our threat timing could be as early as 1pm.

Through the afternoon into early evening hours, the environment
becomes even more unstable as the warm/moist flow from the Gulf
continues. Mid-level flow from the southwest could help set up a
capping inversion around 850mb since the source region for this air
is coming out of Southern TX. This would prevent widespread
showers/thunderstorm activity for the afternoon; however, a pre-
frontal shortwave is expected to eject from the base of the
deepening trough and lift through our area. This occurs around the
same time as both the upper and lower level jets begin nosing into
Central AL. This could allow for enough lift to break through the
capping inversion - if this happens, we could see scattered, more
discrete thunderstorms. These thunderstorms, if they are able to
develop, could become strong supercells fairly quickly in the
rich/highly sheared environment. CAPE values could still be in the
1500-2000J/kg range with 0-1km and 0-3km SRH approaching or
exceeding 500. This could be the most dangerous time with this
system in terms of both tornado and hail threats. It also happens to
be the most uncertain because it all depends on the shortwave
impulse and jets providing enough forcing, plus any daytime heating,
to help break through the capping inversion.

Late into the evening and into the overnight hours, a line of storms
moves across the MS River and into the northern portions of
Mississippi. This line will be most closely associated with a
developing dryline as the main cold front still hangs back by a few
hours. These storms are forecast to move through Central AL and
could turn into a QLCS as instability and shear are expected to
remain abundant across the area. Therefore, we could see another
threat of tornadoes, damaging winds, and hail through at least 2
am, which is why the ending time to our threats is so much later.

I think it's likely that the exact timing of threats could change in
the 24 hours or so as we lead up to the storm system and our
convective- allowing models start to resolve the upstream
characteristics of this system a little better.

Monday through Friday:

After this system moves to our east on Monday, we will likely see
cooler and mostly dry weather. There could be a secondary impulse
that lifts northward out of the Gulf into Southern GA Tuesday night
into Wednesday that brings more rain across the area, but models
are split on how far into our area the precip lifts. For now, I'll
keep lower chance PoPs in the forecast with no thunderstorms
mentioned. Drier weather should build back in through the end of
the week as zonal flow persists aloft.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

VFR conditions for the cycle, but weather conditions will be
changing. The first wave of several waves of weather will begin to
impact the northern and western TAF sites after 6Z Sunday. Showers
will begin to move into the area and ceiling will begin to drop.
Could see a tempo lowering to MVFR with the rain so include with a
prob group for now. Also will need to watch LLWS for the north as
the LLJ begins to increase with the initial wave. Again most of
the worst conditions will be at the tail end of this cycle so much
more on this as the time gets closer.

16

&&

.FIRE WEATHER...

Relative humidity values will fall below 30 percent for a few
hours this afternoon under mostly clear skies. KBDI values are
near or just below 300 in most area, and 20ft winds will remain
below red flag warning criteria. 20ft winds will become easterly
Saturday morning and then southeast in the afternoon. Showers and
storms return Saturday night through Sunday night, with mainly
cooler and drier conditions next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  49  74  59  72 /   0  60 100 100   0
Anniston    73  52  75  61  75 /   0  50 100 100   0
Birmingham  74  54  75  61  74 /   0  70 100 100   0
Tuscaloosa  74  54  77  60  73 /   0  80 100 100   0
Calera      73  54  76  61  75 /   0  60 100 100   0
Auburn      72  53  77  64  79 /   0  40  70 100   0
Montgomery  77  54  82  65  81 /   0  40  80 100   0
Troy        76  55  82  66  83 /   0  20  50 100   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Frost Advisory until 8 AM CDT this morning for the following
counties: Blount...Calhoun...Cherokee...Cleburne...Etowah...St.
Clair...Winston.

&&
Hazardous weather outlook, Apr 11, 3:56 AM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
356 AM CDT Sat Apr 11 2020

ALZ011>015-017>050-121200-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
356 AM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms are likely across all of Central Alabama
between 1 PM Sunday and 2 AM Monday. Threats include tornadoes, some
of which could be strong, damaging straight line winds up to 70 MPH,
and hail up to golf ball size. Localized flooding could also occur.

Winds will also be breezy outside of thunderstorms with gusts
between 30 and 40 MPH.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be needed
on Sunday. Please follow all local, state, and CDC guidelines in
regards to travel.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 10:53 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter6 days
Apr 11, 2:04 PM CDTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more42 hr

Nearby

River Flood Warnings in Alabama, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.